What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 8, 12:55 PM EST, 7 minutes earlier.
Area forecast discussion, Aug 8, 12:55 PM EST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
155 PM EDT Wed Aug 8 2018
.UPDATE...
Issued at 135 PM EDT WED AUG 8 2018
Updated the grids to add in the latest CAMs guidance for PoPs
along with radar trends through the first part of the evening.
Still targeting locations mainly south of the Mountain Parkway
with the heaviest rains along and south of the Hal Rogers Parkway.
Also included the latest ShortBlend data for T and Td along with
the current obs and trends. These updated grids have been sent to
the NDFD and web servers.
UPDATE Issued at 1130 AM EDT WED AUG 8 2018
15z sfc analysis shows still some weak high pressure over the
southern parts of the area while lower pressure and an elongated
front is found to the north. An early morning cluster of mainly
showers is departing the eastern parts of the area while another
larger one is moving east through north central Tennessee. The
CAMs have not been doing a good job capturing this earlier batch
of convection, but seem to be better with the second round. The
current forecast has this timed out well so have just made some
minor changes for near term conditions and for the transition
into the afternoon convection chances. Heavy rain from training
cells appears to be the main concern considering the high PW air
in place and the enhancement associated with an seeming MCV
coming out of Tennessee. Will continue to highlight this in social
media and the HWO. Otherwise, temperatures are running in the
upper 70s to lower 80s late this morning with dewpoints in the
sticky low 70s. Meanwhile, winds are generally from the southwest
at 5 to 10 mph under mostly sunny skies - aside from the pockets
of convection in the east. The updated forecast grids have been
sent to the NDFD and web servers while a freshened set of zones
has been issued as well.
UPDATE Issued at 836 AM EDT WED AUG 8 2018
Freshened up the PoPs based on the latest radar and higher
resolution model guidance trends. The bluegrass region will see a
round of showers and embedded thunderstorms through late this morning.
The next round of convection is currently genning up in western
Tennessee, more associated with a short wave trough/possible MCV.
This will move in across most of the area this afternoon, with
the better convection likely conglomerating more south of the
Mountain Parkway. Updates have been sent.
&&
.SHORT TERM...(Today through Thursday)
Issued at 359 AM EDT WED AUG 8 2018
The latest surface map features a wavy quasi-stationary front
aligned from the lower Great Lakes down across the Midwest and
into the southern Plains. Aloft, ridging rules across the West,
with troughing established across the Mississippi Valley.
Convection is currently ongoing across north central Kentucky.
This is mainly associated with a modest 850 mb low level jet
providing isentropic lift. Meanwhile, a more defined short wave
trough is moving through Missouri/Arkansas, with a few complexes
of ongoing storms in the vicinity.
PoPs will be on the increase today across eastern Kentucky, with
the combination of the approaching short wave trough from the
west and the aforementioned low level jet nudging more into our
area. Have used a blend of the model guidance, with initial
activity hitting the Bluegrass through this morning, and then
additional convection filling in across the southern portion of
the area and translating east. By the end of the day, most
locations will see rainfall. Some storms could produce excessive
rainfall today with the potential for training. The severe threat
will be lower, given the less robust instability advertised. Highs
today will be in the lower to mid 80s.
Convection will gradually diminish into this evening, although
with approach of a surface cold front from the northwest, will
maintain some PoPs throughout the night. Lows will be in the upper
60s for most sites. The front will slowly ease southeastward on
Thursday. The best chance of convection will be in the far
southeast, with more organized activity likely confined to the
Tennessee Valley. Highs will be in the mid 80s, with slightly
drier air in place.
.LONG TERM...(Thursday night through Tuesday)
Issued at 359 AM EDT WED AUG 8 2018
The long term will be dynamic, with unsettled weather expected through
the period. The models are in decent agreement with the upper
level pattern, which shows a trough over the eastern CONUS at the
start of the extended morphing into a positively tilted trough by
Sunday. It will form into a cutoff low Monday before it eventually
is absorbed into the northern stream flow Tuesday. At the
surface, a front will stall over Kentucky into the weekend before
moving off to the south for the start of the work week. This, in
addition to modest instability, will result in daily chances of
showers and thunderstorms, generally peaking during the afternoon
and evening.
High temperatures will be in the mid 80s through Saturday until
temps cool down slightly to be in the low 80s by Monday and Tuesday.
Low temps will mainly be in the mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 155 PM EDT WED AUG 8 2018
This latest round of organized convection will be moving through
the area between 18 and 22z this afternoon and have included
temporary MVFR conditions at the TAF sites south of I-64. The
convection will be on the demise this evening, with the potential
for lower ceilings and visibilities setting up between 06 and 12z
- especially in the river valleys with fog formation. Conditions
will slowly improve Thursday morning. Outside of any storms
southwest winds will run at 5 to 10 kts during the rest of the
afternoon and early evening - diminishing into tonight.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...CGAL
AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Aug 8, 3:21 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
421 AM EDT Wed Aug 8 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
421 AM EDT Wed Aug 8 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
There is a good chance of thunderstorms today. Some of these
storms may produce excessive rainfall, which could result in
localized flash flooding. The storms will diminish into this
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible at times, mainly during the
afternoon and early evening hours from Thursday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flooding
today.
GEOGERIAN/CGAL
In the hours before
Special weather statement, Aug 8, 12:41 PM EST, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
141 PM EDT WED AUG 8 2018
KYZ079-083>085-081845-
Whitley-McCreary-Wayne-Pulaski-
141 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...PULASKI...
MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES THROUGH 245 PM EDT...
At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Burkesville to 6 miles
north of Albany to near Byrdstown to 9 miles west of Jamestown.
Movement was east at 40 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Somerset, Monticello, Whitley City, Science Hill, Burnside,
Parmleysville, Cains Store, Sloans Valley, Parnell, Cumberland Falls
S.P., Co-Operative, Zion Hill, Bronston, Mount Victory, Slickford,
Dabney, Ritner, Krupp, Hogue and Hollyhill.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Cumberland, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3728 8466 3705 8438
3697 8434 3695 8437 3694 8432 3678 8423
3659 8423 3661 8496 3663 8500 3672 8502
3676 8501 3686 8506
TIME...MOT...LOC 1739Z 258DEG 37KT 3692 8532 3678 8516 3657 8509 3639
8510
RAY